How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 28996
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Thank you available challenging questions & pet situations.

Customer Question

Thank you for being available for such challenging questions & pet situations.
Our 25 lb dog, ate at least 1900 to 2500 mg of advil & Aleeve, 6 days ago. We noticed him acting lethargic for a couple days, but didn't find the advil / aleeve evidence until approx 2 days after the event.(symptoms following - lots of vomiting, diarrhea, lathargic, no appetite)
days 3-5 have been, drinking alot, urinating alot, very lethargic and no appetite. Nearest vet from us is a***** Because we didn't know he ate the toxic pills, were assuming the lion share of damage is done at this point and we'll have to ride it out with him. At this point, were wondering about survival rate.
Have you experienced 25 lb dogs surviving that many mg, without prompt treatment survive?
Thanks for the help & advice,
Matthew
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 1 year ago.

A 25 lb dog would need to ingest ~1250 mg of ibuprofen (Advil) for gastrointestinal ulceration to arise and ~3750 mg for renal failure to occur. Naproxen (Aleve) is more toxic. Ulcers can appear at just 60 mg in him and renal failure at 175 mg. His survival, then, would be predicated upon how much of either of those nonsteroidal antiinflammatory drugs he ingested. His polydipsia (increased thirst) and polyuria (increased volume of urine) are negative prognosticators because those symptoms suggest renal failure. Ultimately, the only manner to properly assess his prognosis is to have serum biochemistries performed - particularly those referable to his kidneys such as the BUN, creatinine, and serum phosphorus as well as a complete urinalysis. Please respond with further questions or concerns if you wish.